Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
President Mercury

Going to Endocrinologist for hormonal problems

Recommended Posts

My appointment is on Wednesday morning. My dermatologist was nice enough to refer me to an endocrinologist and ask him to over-book me (I called other Endo's and they don't have appointments open until October). I'll have my questions at the end but I just want to give my history first:

I had blood work done that showed I was producing too much Testosterone and DHEAS, which are both male hormones (I am a female). As a teen my acne was not bad at all (maybe 1 or 2 small ones with the occasional zit), but then in the Summer of '06 I went on Yasmin (not Yaz) for birth control purposes. When I stopped taking it suddenly in the Fall of 2008, I broke out all over my forehead a month later. After it cleared up my acne just kept increasing until it became severe. It's now the summer of '10 and it's clustered around, both, my lower cheeks and my chin. It's sort of been an up and down cycle. Oct '09 was the worse my face ever was with acne, literally, all over my face, on my arms, and my buttocks. I should note though that probably happened because I was going through a very rough/stressful time and was put on anti-depressants. It cleared up a little in Jan'10 to mid-May '10, however, after finals my acne exploded again. My acne is always worse a week before my period or during a stressful time. I'm so tired of it because it just keeps coming, even when I get a little happy because it starts healing more will be replace those that are healing when I'm about to get my period.

Anyways, I'm not going to go on a self-pitying rant. My question is, is there anyone out there who has gone through the same experience as me? How did you clear up your acne? My sister went through the same thing when she was in her early 20's (she was producing too much testosterone) but her's just cleared up after a while. I don't think my hormones are going to straighten out any time soon as it seems to be getting worse again. Also, should I wear makeup to the Endo. appointment or not? (I'm very self-conscious without makeup). Sorry for this being so long! I'll appreciate any feedback! :)

Link to comment
Share on other sites

You can wear makeup to the endo appointment. You may need to wash it off when you get there, but it's more likely they're going to focus on your labs and other symptoms, if you have them, in order to make a diagnosis and prescribe the right medications.

I'm so glad your derm referred you to an endo! It's highly possible that the medications you'll be prescribed will help with a multitude of your symptoms, including the acne. Spironolactone is one possibility, so is Glucophage (metformin); both meds help with reducing androgen activity. Your endo may diagnose you with PCOS, or you may just have inherently higher androgen levels than most women.

Write down your questions before you go so you'll not forget any once you're there. They'll likely have a history sheet for you to fill out once you get there, be sure to write down ALL the symptoms you can think of; that'll help narrow down a diagnosis.

Link to comment
Share on other sites

My appointment is on Wednesday morning. My dermatologist was nice enough to refer me to an endocrinologist and ask him to over-book me (I called other Endo's and they don't have appointments open until October). I'll have my questions at the end but I just want to give my history first:

I had blood work done that showed I was producing too much Testosterone and DHEAS, which are both male hormones (I am a female). As a teen my acne was not bad at all (maybe 1 or 2 small ones with the occasional zit), but then in the Summer of '06 I went on Yasmin (not Yaz) for birth control purposes. When I stopped taking it suddenly in the Fall of 2008, I broke out all over my forehead a month later. After it cleared up my acne just kept increasing until it became severe. It's now the summer of '10 and it's clustered around, both, my lower cheeks and my chin. It's sort of been an up and down cycle. Oct '09 was the worse my face ever was with acne, literally, all over my face, on my arms, and my buttocks. I should note though that probably happened because I was going through a very rough/stressful time and was put on anti-depressants. It cleared up a little in Jan'10 to mid-May '10, however, after finals my acne exploded again. My acne is always worse a week before my period or during a stressful time. I'm so tired of it because it just keeps coming, even when I get a little happy because it starts healing more will be replace those that are healing when I'm about to get my period.

Anyways, I'm not going to go on a self-pitying rant. My question is, is there anyone out there who has gone through the same experience as me? How did you clear up your acne? My sister went through the same thing when she was in her early 20's (she was producing too much testosterone) but her's just cleared up after a while. I don't think my hormones are going to straighten out any time soon as it seems to be getting worse again. Also, should I wear makeup to the Endo. appointment or not? (I'm very self-conscious without makeup). Sorry for this being so long! I'll appreciate any feedback! :)

Hi President Mercury,

Yes, I had a similar experience in that after getting off the pill I broke out terribly and had very high androgen levels as well. In my case, after extensive hormonal testing I was diagnosed with a condition called "21 Hydroxylase Deficiency" Symptoms can be non existent to irritating (acne, excess body hair growth, scalp hair loss) to extreme (genital abnormalities). As Wynne mentioned, spironolactone is one of the most frequently used treatments for androgen acne and may be what your endocrinologist recommends. It's what is used to manage 21H.D. Best of luck at your appointment, and wishing you clear skin soon,

Spiro

Link to comment
Share on other sites

Thanks for the replies. I have YET to be prescribed anything since my Endo is making me take so many different tests (blood, urine, etc) to see exactly what the problem is. Don't get me wrong, I'm glad he is making sure to know what the problem is before prescribing anything. But, I'm just so tired to having these horrible red mountain's on my face.

Link to comment
Share on other sites

Hi,

I can relate to what you're going through. I recently wrote about my post-Yasmin acne experience under the "Any Women Tried Spironolactone?" thread. You should take a look at it. My Primary Care Physician told me that my testosterone level is "slightly elevated" (my lab value was 56 and the normal high for the lab I had done is 45) and that all of my other hormones are within the normal range. I am breaking out with cystic acne all over my face and it's not a pleasant experience. I'm currently taking 100 mg of Spiro/day. I've been on it for 18 days and really don't see a difference yet. I imagine the Drospirenone in the Yasmin was what was helping keep me clear, so hopefully the Spiro will do the trick. Who really knows though--only time will tell, but I'm trying to stay positive.

Anyone else out there have luck with Spiro after stopping the pill? If so, please let me know!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×